Nebraska, 2014

Flash Flooding and Hail in Nebraska, June 27, 2014

June 27, 2014 · NWS LBF · 35 events in 11 counties and zones

A line of severe thunderstorms produced straight line wind damage. The strongest winds estimated to 100 mph were reported in Hayes County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A line of severe thunderstorms produced straight line wind damage. The strongest winds estimated to 100 mph were reported in Hayes County. Hail up to ping pong ball size was also reported at Roscoe in Keith County. Heavy rainfall led to flooded roadways in portions of Keith, Arthur, and Lincoln counties that caused some vehicles to be stranded, while damaging wind gusts occurred in Blaine, Boyd, Cherry and Custer counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 27, 1:11 PM CST, 4 hours 34 minutes earlier.

Area forecast discussion, Jun 27, 1:11 PM CST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
211 PM CDT FRI JUN 27 2014

.SYNOPSIS...
ISSUED AT 209 PM CDT FRI JUN 27 2014

A DEEP UPPER LEVEL LOW OFF THE WASHINGTON COAST MOVES
INLAND THROUGH SRN CANADA SUNDAY AND SENDS A STRONG PACIFIC COLD
FRONT THROUGH WRN AND NCNTL NEB. THIS WILL BRING COOLER AIR INTO THE
FCST AREA MONDAY THROUGH WEDNESDAY. WARMER WEATHER DEVELOPS THURSDAY
AND FRIDAY AS A MORE SUMMER-LIKE PATTERN DEVELOPS.

RAIN CHANCES DECREASE AFTER THE PASSAGE OF THE COLD FRONT SUNDAY.
UNTIL THEN THUNDERSTORMS AND SEVERE WEATHER WILL BE POSSIBLE.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 209 PM CDT FRI JUN 27 2014

TONIGHT AND SATURDAY...ABBREVIATED DISCUSSION AS WE ARE CURRENTLY
WATCHING CONVECTIVE TRENDS. MULTIPLE MODES OF CONVECTION CAN BE
ANTICIPATED ACROSS WESTERN AND NORTH CENTRAL NEBRASKA LATE THIS
AFTERNOON AND THROUGH THE OVERNIGHT. THE POTENTIAL OF SEVERE
STORMS WITH LARGE HAIL...DAMAGING WIND...AND GUSTY OUTFLOW EXISTS.
IN ADDITION...HEAVY RAINFALL MAY ACCOMPANY STORMS THIS EVENING AND
OVERNIGHT AS CELLS MERGE AND CONVECTIVE COMPLEXES FORM. THE
FORECAST IN THE SHORT TERM RELIES ON A BLEND OF THE 27.12Z NAM AND
NEAR TERM CONVECTION ALLOWING MODELS. THE OVERALL IDEA IS THAT
MULTIPLE THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS
AFTERNOON AND EVENING AS A SHORTWAVE IMPULSE ASSOCIATED WITH A
NEGATIVELY TILTED TROUGH EJECTS NORTHEAST ATOP THE CENTRAL PLAINS
FROM SOUTH CENTRAL COLORADO. MVFR STRATUS HAS BACKED INTO THE
EASTERN THIRD OF THE FORECAST AREA EARLY TODAY...LIMITING LOW
LEVEL LAPSE RATES AND PROVIDING FOR A FAIRLY SIGNIFICANT CAP /SEE
18Z SPECIAL KLBF SOUNDING/. WITH THAT BEING SAID...THE STRATUS IS
SLOWLY BREAKING...WITH A BKN DECK NOW GENERALLY ALONG AND EAST OF
A KOGA TO KONL LINE. THE ATMOSPHERE SHOULD FURTHER DESTABILIZE AS
THE IMPULSE CLOSES AND ADDITIONAL CLEARING OCCURS. RAP GENERATED
SBCAPES APPROACH 3000 J/KG BY LATE AFTERNOON EAST OF A IMPERIAL TO
NORTH PLATTE TO BROKEN BOW LINE...WITH UP TO 2000 J/KG ACROSS
WESTERN NEBRASKA AND MUCH OF THE SANDHILLS REGION. ONCE THE CAP
ERODES...STORMS ARE LIKELY TO FORM IN TWO GENERAL AREAS...FIRST
ACROSS WESTERN NEBRASKA AND NORTHEAST COLORADO...IN THE VICINITY
OF A NORTH TO SOUTH SFC TROUGH EXTENDING FROM A SFC LOW CENTERED
IN FAR WEST CENTRAL KANSAS. IN THIS AREA THE MAIN THREAT WILL BE
HAIL INITIALLY...BUT THEN TRANSITION TO A WIND THREAT AS THE
STORMS MERGE INTO A CONVECTIVE LINE AND DCAPES APPROACH 1000 J/KG.
THIS ACTIVITY PROJECTED TO LIFT EAST NORTHEAST ACROSS MUCH OF THE
SANDHILLS THIS EVENING.

THE SECOND AREA OF CONVECTION WILL BE ANTICIPATED INVOF THE
TRIPLE POINT THAT IS SHOWN TO SLOWLY BULGE NORTHEAST INTO NORTHERN
KANSAS/SOUTHWEST NEBRASKA.  STORMS IN THIS AREA MAY PRODUCE A BRIEF
TORNADO AS THE SUPERCELLS REMAIN SEMI-DISCRETE.  THE TORNADO THREAT
WILL BE SHORT-LIVED HOWEVER AS THE STORMS SHOULD QUICKLY EVOLVE INTO
MULTIPLE CLUSTERS.  IN ADDITION TO THE BRIEF TORNADO
THREAT...HAIL...SOME OF WHICH MAY BE VERY LARGE...WILL BE POSSIBLE
AS A SIGNIFICANT CONTRIBUTION OF CAPE RESIDES IN THE -10 TO -30C
LAYER...BUT ONCE AGAIN THE VERY LARGE HAIL THREAT WILL BE MAINLY
TIED DURING THE INITIAL SEMI-DISCRETE SUPERCELL STAGE.  THIS
ACTIVITY FROM SOUTHWEST NEBRASKA IS PROJECTED TO MERGE TO THE
NORTHEAST AND WILL PRODUCE GUSTY WIND AND HEAVY RAINFALL AS PWATS
INCREASE TO THE 1.25-1.50" RANGE.  MORE ON THE RAIN THREAT BELOW.

THE FORECAST GENERALLY CALLS FOR WIDESPREAD 50-60% POPS OVER MUCH OF
THE SANDHILLS...WESTERN...SOUTHWEST AND SOUTH CENTRAL NEBRASKA THIS
EVENING...WITH POPS INCREASING ACROSS NORTH CENTRAL NEBRASKA LATE
THIS EVENING AND OVERNIGHT.  DIDN/T WANT TO GO MUCH HIGHER AS
CONVECTION...WELL IT/S CONVECTION.

CONCERNING THE HEAVY RAINFALL POTENTIAL...THE POTENTIAL MCS/S/ MAY
PROVE TO BE A FOCUS FOR HEAVY RAINFALL OVERNIGHT AS A COLD POOL
DEVELOPS AND POSSIBLY REINFORCING A WEST TO EAST BOUNDARY...FOR
WHICH REDEVELOPMENT/TRAINING WOULD OCCUR AS THE LLJ STRENGTHENS.
AGAIN PWATS INCREASE TO OVER 1.25" ATOP EASTERN PORTIONS OF THE
CWA...WITH THE POTENTIAL OF 1.50" OVER FRONTIER AND CUSTER
COUNTIES.  WE MAY SEE A LOCALIZED FLOOD THREAT.

FOR SATURDAY...LINGERING SHOWERS AND STORMS ARE POSSIBLE ACROSS
NORTH CENTRAL NEBRASKA AS THE FOCUS FOR STORMS SHIFTS EAST WITH THE
BEST LOW LEVEL CONVERGENCE.  TEMPERATURES WILL BE PLEASANT...WITH
WIDESPREAD 80S ANTICIPATED.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 209 PM CDT FRI JUN 27 2014

SATURDAY NIGHT THROUGH MONDAY...THUNDERSTORMS CHANCES REVOLVE AROUND
THE PROGRESSION OF RETURN MOISTURE AND A PACIFIC COLD FRONT FCST TO
ARRIVE SUNDAY. RETURN MOISTURE SATURDAY NIGHT MIGHT PRODUCE ENOUGH
INSTABILITY FOR ISOLATED TSTMS ACROSS THE NORTHEAST ZONES. THE
BETTER CHANCES OCCUR SUNDAY AFTN/NIGHT AS THE PACIFIC FRONT SAGS
THRU THE FORECAST AREA FROM SOUTHWEST TO NORTHEAST. AREAS EAST OF
HIGHWAY 83 ARE MORE FAVORED AT THIS TIME.

A FAIRLY STRONG THERMAL RIDGE/CAP DEVELOPS SUNDAY AHEAD OF THE COLD
FRONT WITH H700MB TEMPERATURES RISING TO 15C ACROSS SWRN NEB. THIS
SHOULD SUPPORT HIGHS IN THE LOWER 90S AHEAD OF THE FRONT. GIVEN THE
THE PROXIMITY OF AN UPPER LOW OVER MANITOBA...HEATING AND
MOISTURE...HIGH CAPE AND STRONG WINDS ALOFT SUPPORT SEVERE TSTM
DEVELOPMENT AS THE CAP WEAKENS SUNDAY AFTN AND EVENING. POPS TAPER
ACROSS SWRN NEB WITH THE CAP IN PLACE UNTIL 06Z OR LATER.

MONDAY NIGHT THROUGH FRIDAY...A SUBTROPICAL UPPER LEVEL RIDGE BUILDS
ACROSS THE MID SOUTH AND THEN AMPLIFIES SOMEWHAT ACROSS THE ROCKIES.
RETURN MOISTURE DEVELOPS WEDNESDAY AND BEYOND. GIVEN THE WARMING
ALOFT...SLOW MOISTURE RETURN AND WEAKENING WIND FIELDS...ISOLATED
POPS ARE LIMITED TO THE NIGHTTIME PERIOD. THE MODELS SUGGEST H500MB
TEMPS WOULD RISE TO -6C TO -8C WHICH WOULD GENERALLY CAP DAYTIME
CONVECTION. TEMPERATURES RISE FROM AROUND 80 TUESDAY TO THE 90S BY
FRIDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1215 PM CDT FRI JUN 27 2014

LOW CEILINGS DEVELOPED INTO THE VICINITY OF NORTH PLATTE AROUND
15Z. THE MVFR CIGS ARE EXPECTED TO LINGER THROUGH 21Z THEN
LIFTING TO VFR. MODELS ARE IN GOOD AGREEMENT WHERE THUNDERSTORM
CONVECTION THAT DEVELOPS ON THE HIGH PLAINS THIS AFTERNOON WILL
MOVE EAST THIS EVENING. THUNDERSTORMS ARE ANTICIPATED TO DEVELOP
IN THE KLBF VICINITY NEAR 01Z THEN MOVE EAST AND NORTH THAT WILL
CARRY THE THUNDERSTORM THREAT INTO THE KVTN AREA AFTER 02Z.
BEYOND 06Z THE CONVECTION WILL BE MOVING OUT FOR GENERAL CLEARING
FOR VFR CONDITIONS THROUGH 18Z SATURDAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...CDC
SHORT TERM...JACOBS
LONG TERM...CDC
AVIATION...JACOBS
Hazardous weather outlook, Jun 27, 1:49 PM CST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
249 PM CDT FRI JUN 27 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-282000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
249 PM CDT FRI JUN 27 2014 /149 PM MDT FRI JUN 27 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE WEATHER IS POSSIBLE ACROSS ALL OF WESTERN AND NORTH CENTRAL
NEBRASKA LATE THIS AFTERNOON AND TONIGHT. VERY LARGE HAIL IS
POSSIBLE...GENERALLY ALONG AND SOUTH OF INTERSTATE 80.

SEVERE THUNDERSTORMS WILL DEVELOP ACROSS EASTERN COLORADO AND
EASTERN WYOMING THIS AFTERNOON. THE STORMS WILL MOVE EAST THROUGH
WESTERN AND NORTH CENTRAL NEBRASKA LATE THIS AFTERNOON AND THIS
EVENING. VERY LARGE HAIL...WIND DAMAGE AND LOCALIZED FLOODING FROM
VERY HEAVY RAINFALL COULD OCCUR. AN ISOLATED TORNADO IS POSSIBLE EARLY
THIS EVENING AND THIS COULD OCCUR ALONG AND EAST OF A LINE FROM
HAYES CENTER TO BROKEN BOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SATURDAY...ISOLATED STRONG OR SEVERE THUNDERSTORMS ARE POSSIBLE
ACROSS ALL OF WESTERN AND NORTH CENTRAL NEBRASKA...MAINLY LATE IN
THE AFTERNOON. LARGE HAIL AND WIND DAMAGE ARE THE CONCERN.

SUNDAY...SCATTERED STRONG OR SEVERE THUNDERSTORMS ARE POSSIBLE
LATE IN THE AFTERNOON AND THROUGHOUT THE EVENING HOURS. THE AREA
OF CONCERN IS GENERALLY ALONG AND EAST OF HIGHWAY 83. LARGE
HAIL...WIND DAMAGE AND LOCALIZED FLOODING FROM VERY HEAVY RAINFALL
ARE THE CONCERN. THE RISK OF SEVERE WEATHER INCREASES EASTWARD.

ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT AND THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
EVENING ALONG AND SOUTH OF THE INTERSTATE 80 CORRIDOR...WITH
OTHER STORMS POSSIBLE ACROSS THE SANDHILLS REGION AND EASTERN
PANHANDLE.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

CDC

In the hours before

Special weather statement, Jun 27, 3:47 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
447 PM CDT FRI JUN 27 2014

NEZ004-022-272230-
GARDEN NE-SHERIDAN NE-
347 PM MDT FRI JUN 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERIDAN AND
NORTHWESTERN GARDEN COUNTIES UNTIL 430 PM MDT...

AT 346 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTH OF ANTIOCH...OR 19 MILES SOUTHEAST
OF ALLIANCE...MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ANTIOCH...
  LAKESIDE...
  TRALNOR LAKE...
  MILES LAKE...
  HERMAN LAKE...
  WICKSON LAKE...
  PATTERSON LAKE...
  SNOW LAKE...

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 96 AND 114.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JACOBS
Special weather statement, Jun 27, 3:49 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
449 PM CDT FRI JUN 27 2014

NEZ004-272230-
SHERIDAN NE-
349 PM MDT FRI JUN 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY
UNTIL 430 PM MDT...

AT 346 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAY SPRINGS...MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HAY SPRINGS...
  RUSHVILLE...
  INTERSECTION OF BEAVER CREEK ROAD AND WHITE CLAY CREEK ROAD...
  METCALF STATE WILDLIFE MANAGEMENT AREA...
  MOUNT MARIA...
  INTERSECTION OF HIGHWAY 87 AND LARABEE ROAD...
  INTERSECTION OF HIGHWAY 87 AND CRAVEN CREEK ROAD...
  WHITE CLAY...

THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 74 AND 91.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JACOBS
Special weather statement, Jun 27, 4:46 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
546 PM CDT FRI JUN 27 2014

NEZ004-272330-
SHERIDAN NE-
446 PM MDT FRI JUN 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHERIDAN COUNTY UNTIL
530 PM MDT...

AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF RUSHVILLE...MOVING NORTHEAST
AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CLINTON...
  METCALF STATE WILDLIFE MANAGEMENT AREA...
  MOUNT MARIA...
  INTERSECTION OF HIGHWAY 87 AND LARABEE ROAD...
  INTERSECTION OF HIGHWAY 87 AND CRAVEN CREEK ROAD...
  WHITE CLAY...

THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 84 AND 100.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JACOBS
Special weather statement, Jun 27, 5:01 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
601 PM CDT FRI JUN 27 2014

NEZ004-022-272345-
GARDEN NE-SHERIDAN NE-
501 PM MDT FRI JUN 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHERIDAN AND
NORTHWESTERN GARDEN COUNTIES UNTIL 545 PM MDT...

AT 456 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF LAKESIDE...OR 18 MILES EAST
OF ALLIANCE...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ANTIOCH...
  LAKESIDE...
  WICKSON LAKE...
  SNOW LAKE...
  DIAMOND LAKE...

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 99 AND 114.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JACOBS
Special weather statement, Jun 27, 5:16 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
616 PM CDT FRI JUN 27 2014

NEZ004-022-023-056-280000-
DEUEL NE-GARDEN NE-GRANT NE-SHERIDAN NE-
516 PM MDT FRI JUN 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN SHERIDAN...
SOUTHWESTERN GRANT...GARDEN AND DEUEL COUNTIES UNTIL 600 PM MDT...

AT 515 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
LAKESIDE TO 7 MILES NORTHWEST OF SEDGWICK...AND MOVING EAST AT 20
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  CHAPPELL...
  OSHKOSH...
  CRESCENT LAKE NWR...
  LEWELLEN...
  WILD HORSE FLATS...
  INTERSECTION OF HIGHWAY 27 AND 9 MILE ROAD..
  BLUEWATER BATTLEFIELD STATE HISTORICAL PARK...
  BARTON...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 78 AND 102.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JACOBS
Special weather statement, Jun 27, 5:21 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
521 PM MDT FRI JUN 27 2014

NEZ004-280000-
SHERIDAN NE-
521 PM MDT FRI JUN 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHERIDAN COUNTY UNTIL
600 PM MDT...

AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF CLINTON...OR 11 MILES NORTHWEST
OF GORDON...MOVING NORTHEAST AT 15 MPH.  AN ADDITIONAL LINE OF
STRONG STORMS EXTENDS SOUTH ACROSS SHERIDAN COUNTY INTO CENTRAL
GARDEN COUNTY.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHERN SHERIDAN COUNTY.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JACOBS

The radar

The Goodland radar (KGLD), 127 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

30 thunderstorm wind, 2 hail, 2 flash flood, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Hayes

When
June 27, 5:45 PM CST
Where
Hayes County, 7.23 mi NNW of Hamlet
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.470, -101.300

Tree limbs downed and winds estimated at least 60 mph.

Thunderstorm Wind, Hayes

When
June 27, 5:47 PM CST
Where
Hayes County, 6.86 mi W of Hayes Center
Measured
87 kt (100 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.510, -101.150

Thunderstorm wind gusts estimated at 100 mph downed large tree limbs.

Thunderstorm Wind, Hayes

When
June 27, 5:55 PM CST
Where
Hayes County, 8.29 mi S of Hayes Center
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.400, -101.020

Power lines downed by high winds at the Junction of Highways 25 and 25A; approximately 6 miles northwest of Palisade.

Thunderstorm Wind, Lincoln

When
June 27, 6:15 PM CST
Where
Lincoln County, 0.87 mi NE of Wallace
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.840, -101.160

Trees reported down in Wallace and power lines across Highway 23.

Thunderstorm Wind, Lincoln

When
June 27, 6:15 PM CST
Where
Lincoln County, 1.04 mi ENE of Wallace
Measured
70 kt (81 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
40.834, -101.151

Four power poles were snapped 1 mile east of Wallace near the intersection of Highway 23 and 25A.

Thunderstorm Wind, Lincoln

When
June 27, 6:15 PM CST
Where
Lincoln County, 0.87 mi NE of Wallace
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.840, -101.160

Winds reported at 70 mph winds in Wallace.

Thunderstorm Wind, Lincoln

When
June 27, 6:15 PM CST
Where
Lincoln County, 3.47 mi NE of Wallace
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
40.870, -101.130

A storm chaser reported 70 mph winds at a location 3 miles northeast of Wallace.

Thunderstorm Wind, Lincoln

When
June 27, 6:20 PM CST
Where
Lincoln County, 0.87 mi NE of Wallace
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
40.840, -101.160

Significant tree damage in Wallace from thunderstorm wind gusts.

Hail, Keith

When
June 27, 5:25 PM MST
Where
Keith County, 1.04 mi W of Roscoe
Measured
1.5 in hail
Reported by
911 Call Center
Coordinates
41.130, -101.600

Hail, Keith

When
June 27, 5:25 PM MST
Where
Keith County, Ogallala
Measured
1 in hail
Reported by
911 Call Center
Coordinates
41.130, -101.720

Funnel Cloud, Frontier

When
June 27, 6:30 PM CST to 6:31 PM CST
Where
Frontier County, 5.54 mi SW of Moorefield
Reported by
Storm Chaser
Coordinates
40.620, -100.400

Thunderstorm Wind, Lincoln

When
June 27, 6:34 PM CST
Where
Lincoln County, 0.69 mi S of Sutherland
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.160, -101.130

A trained spotter reported that power was knocked out in Sutherland.

Thunderstorm Wind, Lincoln

When
June 27, 6:34 PM CST
Where
Lincoln County, 0.69 mi S of Sutherland
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.160, -101.130

Trees and power lines down in Sutherland.

Thunderstorm Wind, Frontier

When
June 27, 6:34 PM CST
Where
Frontier County, 0.52 mi E of Curtis
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.630, -100.510

Thunderstorm wind gusts estimated at 70 mph in Curtis.

Thunderstorm Wind, Lincoln

When
June 27, 6:34 PM CST
Where
Lincoln County, 0.69 mi S of Sutherland
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.160, -101.130

Tree damage in Sutherland with tree branches flying by the house.

Thunderstorm Wind, Lincoln

When
June 27, 6:34 PM CST
Where
Lincoln County, 0.69 mi S of Sutherland
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.160, -101.130

Amateur radio operator reported a tree trunk snapped at Highway 30 and Walnut Street in Sutherland.

Thunderstorm Wind, Lincoln

When
June 27, 6:39 PM CST
Where
Lincoln County, 0.69 mi S of Hershey
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.160, -101.000

Large tree limbs down in Hershey.

Thunderstorm Wind, Lincoln

When
June 27, 6:40 PM CST
Where
Lincoln County, 2.95 mi SSE of Hershey
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.130, -100.980

Large tree branches down blocking road.

Thunderstorm Wind, Lincoln

When
June 27, 6:40 PM CST
Where
Lincoln County, 3.46 mi SE of Hershey
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.130, -100.960

Tree branches of 8 inches in diameter down on North River Road.

Thunderstorm Wind, Lincoln

When
June 27, 6:41 PM CST
Where
Lincoln County, 3.46 mi SE of Hershey
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.130, -100.960

Tree branches of 4 to 6 inches in diameter down.

Thunderstorm Wind, Lincoln

When
June 27, 7:00 PM CST
Where
Lincoln County, 8.29 mi N of Brady
Measured
52 kt (60 mph) estimated sustained
Reported by
Public
Coordinates
41.150, -100.370

Thunderstorm wind speeds estimated at 50 to 60 mph.

Thunderstorm Wind, Keith

When
June 27, 6:00 PM MST
Where
Keith County, 3.61 mi SSE of Sarben
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
41.120, -101.300

A trained spotter reported a grain bin destroyed and moved 300 to 400 yards.

Thunderstorm Wind, Logan

When
June 27, 7:25 PM CST
Where
Logan County, 11.8 mi NNW of Stapleton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.640, -100.600

Thunderstorm wind gusts estimated at 60 mph.

Flash Flood, Lincoln

When
June 27, 7:30 PM CST
Where
Lincoln County, 0.69 mi S of Hershey to 0.82 mi SSW of Hershey
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.160, -101.000

At least six inches of standing water on streets in Hershey.

Thunderstorm Wind, Custer

When
June 27, 7:30 PM CST
Where
Custer County, 0.86 mi SE of Callaway
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.290, -99.920

Winds downed tree branches from 4 to 6 inches in diameter.

Thunderstorm Wind, McPherson

When
June 27, 7:40 PM CST
Where
McPherson County, 13.89 mi NNE of Tryon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.730, -100.850

Thunderstorm wind gusts estimated at 60 mph with pea size hail.

Thunderstorm Wind, Blaine

When
June 27, 8:00 PM CST
Where
Blaine County, 4.53 mi SE of Purdum
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.030, -100.200

Thunderstorm wind gusts estimated at 60 mph.

Thunderstorm Wind, Brown

When
June 27, 8:00 PM CST
Where
Brown County, 25 mi S of Johnstown
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.210, -100.020

Large tree limbs downed from thunderstorm wind gusts estimated at 60 mph.

Thunderstorm Wind, Brown

When
June 27, 8:00 PM CST
Where
Brown County, 25 mi S of Johnstown
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.210, -100.020

Large tree limbs down from thunderstorm wind gusts estimated at 60 mph.

Thunderstorm Wind, Cherry

When
June 27, 8:15 PM CST
Where
Cherry County, 11.62 mi NNE of Brownlee
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.440, -100.550

Thunderstorm wind gusts estimated at 60 mph.

Flash Flood, Keith

When
June 27, 7:25 PM MST
Where
Keith County, Ogallala to 0.17 mi S of Ogallala
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.130, -101.720

Several stranded vehicles due to high water from heavy rainfall in Ogallala.

Thunderstorm Wind, Cherry

When
June 27, 9:20 PM CST
Where
Cherry County, Valentine
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.870, -100.550

Thunderstorm Wind, Cherry

When
June 27, 9:20 PM CST
Where
Cherry County, Valentine
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.870, -100.550

Ash tree was snapped in half. The tree had a diameter of 17 inches.

Thunderstorm Wind, Boyd

When
June 27, 10:00 PM CST
Where
Boyd County, 2.14 mi ESE of Butte
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.910, -98.810

Tree limbs down near Highway 12.

Thunderstorm Wind, Boyd

When
June 27, 10:00 PM CST
Where
Boyd County, 4.28 mi SE of Butte
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
42.870, -98.800

Several trees downed along a quarter mile stretch of an unimproved road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522962, 522977, 522963, 522964, 522968, 522978, 522979, 522965, 522959, 522960, 522956, 522970, 522974, 522981, 522986, 522989, 522973, 522982, 522983, 522976, 522987, 523003, 522991, 522944, 522993, 522996, 522994, 522998, 522999, 522997, 522954, 522995, 523002, 523000, 523001.